If you have urinary incontinence or if your incontinence problem seems to be getting worse, take stock of your medicine cabinet. Commonly used drugs could be the cause of your incontinence, or at least be a contributing factor.
If you suspect medications may be worsening urinary leakage or even causing it, let your doctor know about all the medicines you take, both prescription and over-the-counter. That way, your doctor can help determine whether these medicines should be adjusted or stopped, or if a treatment should be modified.
Interstitial cystitis (IC), often called painful bladder syndrome, is a tricky condition. It’s tough to diagnose, and though treatments can make life with it better, there’s no cure.
Because IC has such a wide range of symptoms and severity, most experts think it might be several diseases. If you have urinary pain that lasts for more than 6 weeks and is not caused by other conditions like infection or kidney stones, you may have IC.
No matter what it’s called, interstitial cystitis symptoms...
In women, alpha blockers can relax the bladder, too. Women taking an alpha blocker who are experiencing urinary incontinence should also ask their doctor if there is an alternative medication available to treat their high blood pressure.
2. Antidepressants and Incontinence
While a few antidepressants actually help urinary incontinence (Tofranil and Elavil), most can worsen symptoms, at least in some people, Appell tells WebMD.
Antidepressants can impair the ability of the bladder to contract, worsening symptoms of overflow incontinence, because the bladder can't empty completely. Other antidepressants may decrease your awareness of the need to go to the bathroom.
If you think your antidepressant is worsening your incontinence, talk to your doctor about switching to another medication.
3. Diuretics and Incontinence
Commonly called "water pills," diuretics work in the kidney to reduce blood pressure by flushing excess water and salt out of the body.
"If you take your diuretic, you are making more urine," says David Ginsberg, MD, a urologist and associate professor of clinical urology at the Keck School of Medicine, University of Southern California, Los Angeles.